Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 59, NWS Charleston, SC

May 11, 2011Berkeley County, Charleston County, Dorchester County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 11, 2011, 2:31 AM EDT for Berkeley County, Charleston County, Dorchester County, South Carolina. It was in force for 59 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2011, 2:31 AM EDT (06:31 UTC)
Expired
May 11, 2011, 3:30 AM EDT
In force
59 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon

Counties Berkeley County, SC, Charleston County, SC, Dorchester County, SC

The radar

The Charleston,SC radar (KCLX), 109 km from the middle of the area, began a volume at 06:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 3:20 AM EDTTSTM WND DMG8 Ssw Cross, SCLARGE TREE DOWN BLOCKING MUDVILLE ROAD.
May 11, 3:25 AM EDTHAIL 12 Sse Bonneau, SC
May 11, 3:40 AM EDTTSTM WND DMG3 Sse Moncks Corner, SCPOWERPOLL DOWN BLOCKING MCCRAE DRIVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 1:41 AM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 6.5 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2011-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2852 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2011-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2852 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
3.0
Supercell composite
14.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

246 
WUUS52 KCHS 110631
SVRCHS
SCC015-019-035-110730-
/O.NEW.KCHS.SV.W.0059.110511T0631Z-110511T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
231 AM EDT WED MAY 11 2011

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA...
  CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA...
  DORCHESTER COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 330 AM EDT

* AT 227 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS...ALONG A LINE EXTENDING FROM 40 MILES NORTH
  OF EASTERN LAKE MARION TO 26 MILES NORTHWEST OF REEVESVILLE...
  MOVING SOUTHEAST AT 80 MPH.

  PREPARE NOW FOR THE FOLLOWING HAZARDS...
  DAMAGING WINDS IN EXCESS OF 60 MPH...
  HAIL UP TO QUARTER SIZE...

* SOME LOCATIONS IN THE WARNING INCLUDE...
  REEVESVILLE...SAINT GEORGE...INDIAN FIELD...SAINT STEPHEN...
  NORTHERN LAKE MOULTRIE...SOUTHERN LAKE MOULTRIE...RIDGEVILLE...
  SUMMERVILLE...SLANDS BRIDGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT HAIL...DOWNED TREES...LIMBS...AND POWER LINES DIRECTLY TO THE
CHARLESTON NATIONAL WEATHER SERVICE AT 1-888-383-2024.

&&

LAT...LON 3300 7936 3301 7957 3295 7961 3290 7958
      3275 7986 3268 7988 3260 7999 3260 8006
      3292 8040 3304 8039 3306 8055 3322 8072
      3334 8051 3326 8043 3327 8030 3344 8023
      3351 8005 3350 7996 3332 7974 3313 7926
TIME...MOT...LOC 0631Z 318DEG 68KT 3394 8001 3346 8084

$$
1 follow-up statement
244 
WWUS52 KCHS 110713
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
313 AM EDT WED MAY 11 2011

SCC015-019-035-110730-
/O.CON.KCHS.SV.W.0059.000000T0000Z-110511T0730Z/
DORCHESTER SC-CHARLESTON SC-BERKELEY SC-
313 AM EDT WED MAY 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM EDT
FOR BERKELEY...CHARLESTON AND DORCHESTER COUNTIES...

AT 307 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 14 MILES NORTHEAST OF SAINT
STEPHEN TO TEXAS...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF
KINGSTREE TO 7 MILES SOUTH OF SAINT GEORGE...MOVING SOUTHEAST AT 80
MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE...
  REEVESVILLE...SAINT GEORGE...INDIAN FIELD...SAINT STEPHEN...
  NORTHERN LAKE MOULTRIE...SOUTHERN LAKE MOULTRIE...RIDGEVILLE...
  SUMMERVILLE...SLANDS BRIDGE..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. MOVE INDOORS
IMMEDIATELY. IF THERE IS NO SAFE SHELTER AVAILABLE...STAY AWAY FROM
ISOLATED HIGH OBJECTS AND BODIES OF WATER. IF YOU CAN HEAR THUNDER...
YOU ARE WITHIN STRIKING DISTANCE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM EDT
WEDNESDAY MORNING FOR SOUTHEAST SOUTH CAROLINA.

&&

LAT...LON 3300 7936 3301 7957 3295 7961 3290 7958
      3275 7986 3268 7988 3260 7999 3260 8006
      3292 8040 3304 8039 3306 8055 3322 8072
      3334 8051 3326 8043 3327 8030 3344 8023
      3351 8005 3350 7996 3332 7974 3313 7926
TIME...MOT...LOC 0712Z 318DEG 68KT 3350 7971 3302 8054

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 1:36 AM EDT, 55 minutes earlier.

Area forecast discussion, May 11, 1:36 AM EDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
136 AM EDT WED MAY 11 2011

.SYNOPSIS...
A WEAK COLD FRONT WILL SETTLE SOUTHWARD INTO THE REGION TONIGHT
AND PUSH THROUGH THE AREA ON WEDNESDAY BEFORE DISSIPATING
WEDNESDAY NIGHT. SHORT-LIVED HIGH PRESSURE WILL BUILD FROM THE
NORTH THURSDAY AND SHIFT OFFSHORE BY FRIDAY. A COMPLEX LOW
PRESSURE SYSTEM APPROACHING FROM THE WEST MAY IMPACT THE AREA OVER
THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
A BOUNDARY CONTINUES TO STRETCH FROM NORTHERN SOUTH CAROLINA
NORTHWEST INTO THE OHIO VALLEY. SEVERE CONVECTION HAD INITIATED
ALONG THE BOUNDARY AND IMPACTED BERKELEY AND CHARLESTON COUNTIES
THIS EVENING...WITH LATEST RADAR TRENDS SHOWING THE REMAINING
THUNDERSTORM ACTIVITY PUSHING INTO THE SOUTH CAROLINA WATERS. HAVE
ALLOWED THE SEVERE THUNDERSTORM WATCH TO EXPIRE AT 11 PM.

EXPECT A LULL IN CONVECTION FOR THE NEXT SEVERAL HOURS...UNTIL A COMPLEX
OF THUNDERSTORMS UPSTREAM RAPIDLY SHIFTS SOUTHEAST WITHIN ROBUST ENERGY
ALOFT. LATEST MODEL SOLUTIONS ARE INDICATING THE MAIN UPPER LEVEL IMPULSES
MOVING INTO THE AREA AFTER 06Z...AND HAVE INCREASED POPS ACROSS THE
SOUTH CAROLINA ZONES ACCORDINGLY. WILL CARRY HIGHEST POPS ACROSS NORTHERN
ZONES OVERNIGHT...WITH SLIGHT CHANCE/LOW CHANCE POPS ALONG AND SOUTH
OF THE SAVANNAH RIVER WHERE UPPER LEVEL RIDGING IS EXPECTED TO HOLD
IN PLACE.

SURFACE HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE MID-ATLANTIC
STATES TONIGHT...ALLOWING THE BOUNDARY TO SHIFT SOUTHWARD INTO THE
FORECAST AREA AS A COLD FRONT. WITH IMPRESSIVE DEEP LAYER
SHEAR...STEEP MID-LEVEL LAPSE RATES...ALONG WITH PLENTY OF
LINGERING INSTABILITY AND THE AFOREMENTIONED SHORTWAVE ENERGY
DIVING INTO THE NORTHERN HALF OF THE FORECAST AREA...THERE REMAINS
A POTENTIAL FOR CONVECTION TO ONCE AGAIN BECOME STRONG OR SEVERE
DURING THE EARLY MORNING HOURS.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY/...
WEDNESDAY THROUGH THURSDAY...A WEAK SURFACE TROUGH WILL SAG SOUTH
THROUGH THE AREA WEDNESDAY AND WEDNESDAY NIGHT WHILE HIGH PRESSURE
FILLS IN BEHIND THIS BOUNDARY. ALOFT...A PREDOMINANTLY NNW FLOW WILL
REMAIN IN PLACE AS ITS ASSOCIATED UPPER LEVEL RIDGE REMAINS OVER THE
GULF COAST STATES...BLOCKED FROM MOVING FURTHER E DUE TO THE MASSIVE
UPPER LEVEL LOW OFF THE NEW ENGLAND COAST. LOW LEVEL CONVERGENCE
WILL NOT BE ALL THAT IMPRESSIVE...MAINLY CONFINED TO THE WEAKENING
TROUGH AND THE AFTN SEABREEZE...BUT THERE MAY ALSO BE RESIDUAL
OUTFLOWS FROM ANY CONVECTION OCCURRING LAST EVENING. THE ENVIRONMENT
WILL REMAIN WARM/MOIST AIDING INSTABILITY...BUT COVERAGE WILL BE
LIMITED DUE TO THE LACK OF LARGE-SCALE FORCING ALONG WITH POCKETS OF
NVA. HAVE KEPT POPS IN THE SLGT CHC RANGE FOR MAINLY WED AFTN INTO
WED EVE WITH A DRY FORECAST FOR WED NIGHT. THE BOUNDARY WILL WASH
OUT OVER THE SE GA PORTION OF THE CHS CWFA...BUT THE AREA WILL STILL
BE SUSCEPTIBLE TO SEABREEZE CONVERGENCE ALONG WITH UPPER LEVEL NW
FLOW BRINGING DOWN THE OCCASIONAL DISTURBANCE. HAVE AGAIN ONLY KEPT
POPS IN THE SLGT CHC RANGE DUE TO EXPECTED LACK OF COVERAGE. AS FOR
TEMPS...LOCATIONS IN THE SOUTHERN HALF OF THE CHS CWFA WILL BE
WARMER BOTH WED AND THU DUE TO DEEPER DRIER AIR LEADING TO LESS
CLOUD COVER  WHILE THE NORTHERN HALF WILL BE DEALING WITH A VERY
MODEST HIGH PRES WEDGE-TYPE SCENARIO. HAVE SHOWN A DECENT SPREAD IN
HIGH TEMPS FROM N TO S...WITH AROUND 80 TO LWR 80S N...INCREASING TO
UPR 80S TO AROUND 90 S.

FRIDAY...THE UPPER RIDGE OVER THE GULF COAST WILL SHIFT TO THE EAST
AS A DEEP DEVELOPING UPPER LEVEL LOW OVER THE CENTRAL STATES MOVES
INTO THE MID MISSISSIPPI RIVER VALLEY AND WESTERN OHIO VALLEY. THE
SURFACE REFLECTION OF THIS UPPER LOW WILL MAKE FOR A COMPLEX SURFACE
LOW PRESSURE SYSTEM WOBBLING THROUGH THE MISSISSIPPI RIVER VALLEY.
FOR THE SOUTHEAST...TEMPS WILL WARM AS THIS SYSTEM APPROACHES AS ITS
WARM FRONT IS EXPECTED TO REMAIN N OF THE AREA. IN ADDITION...BRIEF
UPPER RIDGING WILL SLIDE OVER THE AREA...NOT ENOUGH TO SUPPRESS
CONVECTION BUT ENOUGH TO SHOW A BRIEF WARMING IN TEMPS. WILL LOOK
FOR HIGHS IN THE MID-UPR 80S OVER THE ENTIRE AREA. CONVECTIVE
POTENTIAL INCREASES BY LATE IN THE DAY AS THE RIDGE MOVES
OFFSHORE...DEEPER MOISTURE IS USHERED IN FROM THE SOUTHWEST AND
SEVERAL SHORTWAVE DISTURBANCES ROUND THE BASE OF THE UPPER TROUGH
THROUGH THE SOUTHEAST STATES. HAVE KEPT POPS IN THE CHC RANGE DUE TO
THE UNCERTAINTY WITH COVERAGE.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AN UPPER LOW SHIFTING FROM THE CENTRAL UNITED STATES INTO THE OHIO
AND TENNESSEE VALLEYS WILL BE THE DRIVING FORCE FOR THE WEATHER
THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. UNFORTUNATELY...MODEL
SOLUTIONS REPRESENT THE STRENGTH AND TRACK OF THIS FEATURE A BIT
DIFFERENTLY...MAINTAINING LOW CONFIDENCE IN FORECAST DETAILS.

UNSETTLED WEATHER IS EXPECTED THROUGH THE WEEKEND...AND HAVE
MAINTAINED SHOWER AND THUNDERSTORM PROBABILITIES IN THE CHANCE RANGE
THROUGH THE PERIOD. MEDIUM RANGE MODELS ARE IN VERY GENERAL
AGREEMENT THAT THE COMPLEX FRONTAL SYSTEM WILL BE IMPACTING THE
FORECAST AREA SUNDAY AND MONDAY...AS THE UPPER LOW DROPS INTO THE
SOUTHEAST OR GULF COAST STATES. THIS FORECAST IS SUBJECT TO
CONSIDERABLE CHANGE SINCE MODELS CONSISTENCY HAS BEEN POOR AT THIS
POINT...AND PREFER TO REMAIN GENERIC WITH SENSIBLE WEATHER IMPACTS
UNTIL IMPROVED MODEL CONSENSUS IN LARGE SCALE FEATURES IS EVIDENT.

TEMPERATURES LOOK TO RUN A FEW DEGREES BELOW NORMAL THROUGH THE
WEEKEND INTO EARLY NEXT WEEK...PARTICULARLY WITH THE THINKING THAT
THE COMPLEX FRONTAL SYSTEM WILL IMPACT THE AREA.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
KCHS...EYES ARE ON THE UPSTREAM BATCH OF STRONG/SEVERE TSTMS
MARCHING ESE FROM THE UPSTATE INTO THE MIDLANDS. TIME OF ARRIVAL
TOOLS SUGGEST 08Z-09Z FOR THE CHARLESTON TRI-COUNTY AREA. ON
THE CURRENT TRACK...IT LOOKS LIKE ORGANIZED STORMS WILL BE
CLOSE TO THE TERMINAL BUT THE BULK LIKELY SKIM JUST OFF TO THE N
AND E. PLENTY COULD HAPPEN WITH EXPANSION OF THE SOUTHERN FLANK OF
CONVECTION OR INTENSITY TRENDS. AFTER THE MORNING STORMS EXIT BY
DAYBREAK...MAINLY VFR TODAY BUT ISOLATED TSTMS ARE POSSIBLE WITH
THE FRONT AND SEA BREEZE CLOSE BY.

KSAV...MAINLY VFR. WE HAVE CONTINUED CB MENTIONS THIS AFTERNOON
WITH A VERY WARM AND UNSTABLE AIR MASS. THE FRONT MAY BE ENOUGH
TO BREAK THE CAP AND IF STORMS DO GO...THEY LIKELY WILL BE QUITE
INTENSE. CHANCES FOR FOG LATER TONIGHT SEEM LOW END.

EXTENDED AVIATION OUTLOOK...PERIODIC MVFR CONDITIONS WITHIN
SCATTERED SHOWERS/THUNDERSTORMS ARE POSSIBLE THROUGH THE WEEKEND
DUE TO A SERIES OF UPPER LEVEL DISTURBANCES THROUGH FRIDAY
FOLLOWED BY A MORE ORGANIZED LOW PRESSURE SYSTEM OVER THE WEEKEND.

&&

.MARINE...
TONIGHT...A WEAK COLD FRONT WILL SLIDE SOUTHWARD INTO THE REGION
TONIGHT. AS THIS OCCURS...EXPECT A DECENT SURGE IN THE WINDS
ESPECIALLY ACROSS OUR SOUTHERN WATERS...BUT WINDS/SEAS SHOULD
REMAIN BELOW ADVISORY LEVELS.

WEDNESDAY THROUGH SATURDAY...A WEAK SURFACE TROUGH WILL GRADUALLY
SHIFT SOUTHWARD THROUGH THE MARINE ZONES ON WED...WITH NE TO E FLOW
SPREADING ACROSS ALL WATERS BY THE EVENING HOURS. A WEAK SURGE IN
THE WAKE OF THE FRONT...ALONG WITH TYPICAL SEA BREEZE
CIRCULATIONS...WILL SUPPORT WINDS AROUND 15 KT ON WEDNESDAY. HIGH
PRESSURE WILL BUILD INTO THE REGION BEHIND THE FRONT AND PERSIST
UNTIL LATE IN THE WEEK...WHEN THE SURFACE PATTERN BECOMES MORE
TRANSITIONAL...LACKING ANY DEFINITIVE FORCING. WITH NO SIGNIFICANT
PINCHING OF THE PRESSURE GRADIENT OR LOW LEVEL JETTING...CONDITIONS
ARE EXPECTED TO REMAIN BELOW ADVISORY CRITERIA THROUGH THE FORECAST
PERIOD.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, May 11, 2:07 AM EDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
207 AM EDT WED MAY 11 2011

AMZ330-350-SCZ044-045-050-052-120615-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
DORCHESTER-INLAND BERKELEY-CHARLESTON-TIDAL BERKELEY-
207 AM EDT WED MAY 11 2011

...SEVERE THUNDERSTORM WATCH 276 IN EFFECT UNTIL 5 AM EDT EARLY THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040-042-043-
047>049-051-120615-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SOUTH SANTEE RIVER SC TO SAVANNAH GA EXTENDING FROM
20 NM TO 40 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-INLAND JASPER-BEAUFORT-
COASTAL COLLETON-COASTAL JASPER-
207 AM EDT WED MAY 11 2011

...SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS...SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO MOVE SOUTHEAST THROUGH THE AREA OVERNIGHT IN
ASSOCIATION WITH A STRONG UPPER LEVEL DISTURBANCE. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS
BEING THE PRIMARY HAZARDS...ALONG WITH FREQUENT CLOUD TO GROUND
LIGHTNING AND LOCALLY HEAVY RAINFALL. THERE IS EVEN A RISK OF
ISOLATED TORNADOES.

THE HIGHEST PROBABILITIES FOR SEVERE WEATHER WILL BE ALONG AND
NORTH OF A LINE FROM STATESBORO TO SAVANNAH GEORGIA...INCLUDING
ALL OF SOUTHERN SOUTH CAROLINA. THE THREAT WILL BEGIN TO INCREASE
AFTER 2 AM AND CONTINUE THROUGH DAYBREAK WEDNESDAY.

RESIDENTS...VISITORS AND EMERGENCY MANAGEMENT AGENCIES ACROSS
SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA SHOULD CONTINUE TO
MONITOR NOAA WEATHER RADIO ALL HAZARDS...TV OR YOUR LOCAL NEWS
SOURCE FOR LATER STATEMENTS AND POSSIBLE WATCHES AND WARNINGS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 10, 10:26 PM EDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1026 PM EDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     HAIL             4 ENE AWENDAW           33.06N  79.55W
05/10/2011  M1.75 INCH       CHARLESTON         SC   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL. TIME ESTIMATED VIA RADAR.

&&

EVENT NUMBER CHS1100376

JRL
Local storm report, May 10, 10:50 PM EDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1050 PM EDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 PM     HAIL             2 ENE ISLE OF PALMS     32.80N  79.76W
05/10/2011  M1.75 INCH       CHARLESTON         SC   FIRE DEPT/RESCUE

            ISLE OF PALMS FIRE DEPT NUMBER 1 RECEIVING GOLF BALL
            SIZE HAIL.

&&

EVENT NUMBER CHS1100377

JRL
Local storm report, May 10, 10:53 PM EDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1053 PM EDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 PM     HAIL             3 SSW CAPERS INLET      32.81N  79.73W
05/10/2011  M1.75 INCH       CHARLESTON         SC   PUBLIC

            PUBLIC REPORT OF GOLF BALL SIZE HAIL FROM WILD DUNES.

&&

EVENT NUMBER CHS1100378

JRL
Local storm report, May 10, 11:17 PM EDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1117 PM EDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 PM     HAIL             ISLE OF PALMS           32.78N  79.79W
05/10/2011  E1.75 INCH       CHARLESTON         SC   PUBLIC

            THE PUBLIC REPORTED QUARTER TO GOLF BALL SIZE HAIL NEAR
            WILD DUNES. WINDOWS WERE BREAKING ON CARS FROM HAIL.
            ESTIMATED WINDS OF 60 MPH.

1047 PM     TSTM WND GST     ISLE OF PALMS           32.78N  79.79W
05/10/2011  E60 MPH          CHARLESTON         SC   PUBLIC

            THE PUBLIC REPORTED QUARTER TO GOLF BALL SIZE HAIL NEAR
            WILD DUNES. WINDOWS WERE BREAKING ON CARS FROM HAIL.
            ESTIMATED WINDS OF 60 MPH.

&&

EVENT NUMBER CHS1100379
EVENT NUMBER CHS1100380

DPB
Local storm report, May 10, 11:43 PM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHARLESTON SC
1143 PM EDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     HAIL             9 SE JAMESTOWN          33.20N  79.58W
05/10/2011  M1.00 INCH       BERKELEY           SC   TRAINED SPOTTER

            HAIL FELL FOR 7 MINUTES. COVERED THE GROUND.

0843 PM     HAIL             9 SE JAMESTOWN          33.19N  79.60W
05/10/2011  M1.75 INCH       BERKELEY           SC   TRAINED SPOTTER

            GOLF BALL SIZE HAIL HAS BEEN FALLING FOR A FEW MINUTES.

0848 PM     HAIL             MCCLELLANVILLE          33.09N  79.46W
05/10/2011  M0.88 INCH       CHARLESTON         SC   BROADCAST MEDIA

            NICKEL SIZE HAIL COVERING THE GROUND. PUBLIC REPORT
            RELAYED BY MEDIA.

0854 PM     HAIL             5 ENE AWENDAW           33.06N  79.54W
05/10/2011  M1.75 INCH       CHARLESTON         SC   FIRE DEPT/RESCUE

            GOLF BALL SIZE HAIL REPORTED ON US-17N BETWEEN AWENDAW
            AND MCCLELLANVILLE.

0952 PM     HAIL             4 ENE AWENDAW           33.06N  79.55W
05/10/2011  M1.75 INCH       CHARLESTON         SC   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL. TIME ESTIMATED VIA RADAR.

1041 PM     HAIL             3 SSW CAPERS INLET      32.81N  79.73W
05/10/2011  M1.75 INCH       CHARLESTON         SC   PUBLIC

            PUBLIC REPORT OF GOLF BALL SIZE HAIL FROM WILD DUNES.

1043 PM     HAIL             2 ENE ISLE OF PALMS     32.80N  79.76W
05/10/2011  M1.75 INCH       CHARLESTON         SC   FIRE DEPT/RESCUE

            ISLE OF PALMS FIRE DEPT NUMBER 1 RECEIVING GOLF BALL
            SIZE HAIL.

1047 PM     HAIL             ISLE OF PALMS           32.78N  79.79W
05/10/2011  E1.75 INCH       CHARLESTON         SC   PUBLIC

            THE PUBLIC REPORTED QUARTER TO GOLF BALL SIZE HAIL NEAR
            WILD DUNES. WINDOWS WERE BREAKING ON CARS FROM HAIL.
            ESTIMATED WINDS OF 60 MPH.

1047 PM     TSTM WND GST     ISLE OF PALMS           32.78N  79.79W
05/10/2011  E60 MPH          CHARLESTON         SC   PUBLIC

            THE PUBLIC REPORTED QUARTER TO GOLF BALL SIZE HAIL NEAR
            WILD DUNES. WINDOWS WERE BREAKING ON CARS FROM HAIL.
            ESTIMATED WINDS OF 60 MPH.

&&

EVENT NUMBER CHS1100372 CHS1100373 CHS1100374 CHS1100375 CHS1100376
CHS1100378 CHS1100377 CHS1100379 CHS1100380

04
Special weather statement, May 11, 12:03 AM EDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1203 AM EDT WED MAY 11 2011

SCZ045-050-110445-
CHARLESTON-INLAND BERKELEY-
1203 AM EDT WED MAY 11 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES THROUGH 1245 AM EDT...

AT 1201 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR AWENDAW...MOVING SOUTH AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
AWENDAW...BULL ISLAND...GARRIS LANDING AND PRICE INLET...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3299 7948 3301 7950 3301 7952 3303 7952
      3301 7956 3299 7954 3301 7957 3295 7961
      3294 7961 3294 7957 3297 7957 3297 7955
      3291 7956 3285 7968 3309 7974 3314 7953
      3300 7948
TIME...MOT...LOC 0403Z 345DEG 21KT 3302 7961

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 8:29 PM EDTSevere Thunderstorm WarningCHSBerkeley, Charleston61 min
May 10, 9:29 PM EDTSevere Thunderstorm WarningCHSBerkeley, Charleston61 min
May 10, 10:16 PM EDTSevere Thunderstorm WarningCHSBerkeley, Charleston59 min
May 10, 10:58 PM EDTSevere Thunderstorm WarningCHSCharleston16 min
May 11, 12:03 AM EDTSpecial Weather StatementCHSCharleston42 min
May 11, 3:27 AM EDTSevere Thunderstorm WarningCHSBerkeley, Charleston, Colleton, Dorchester63 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.